Hail, Aroostook
- When
- June 27, 3:36 PM EST
- Where
- Aroostook County, Presque Isle
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.680, -68.020
Gusty winds also toppled a tree at Mantle Lake.
Showers and thunderstorms developed during the afternoon of the 27th in the vicinity of a warm front and in advance of an approaching upper level disturbance. An isolated severe storm produced large hail in Presque Isle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Showers and thunderstorms developed during the afternoon of the 27th in the vicinity of a warm front and in advance of an approaching upper level disturbance. An isolated severe storm produced large hail in Presque Isle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 27, 2:57 PM EST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Caribou ME 357 PM EDT Tue Jun 27 2017 .SYNOPSIS... An upper level trough will remain to our west through mid week. Weather disturbances moving out of the trough will cross the overnight into Wednesday. A larger area of low pressure may approach late Thursday. && .NEAR TERM /THROUGH WEDNESDAY/... Unsettled the main theme. Radar showed activity filling in as the upper s/wv lifts up across the region as seen on the latest satl wv imagery. 18Z surface analysis showed area of mid to upper 50 dewpoint air nosing up into the eastern side of the CWA while lower 50 dewpoints hold back to the west. Expecting the column to moisten more as shown by the latest RAP and NAM. Jet streak of 30-35 kt noted at 925 mbs to lift n into the evening to provide lift. Llvls have warmed enough thanks to sunshine returning. Atmosphere will destabilize more into the evening allow to tstms to fire. Cold temps aloft(-20c at 500 mbs) will allow for the potential for hail and inverted type sounding will lead to some strong wind gusts. Associated cold front is expected to lift across the region later in the evening into the overnight period. Hail potential still a threat but things appear to shift to strong winds gusts as noted by the latest HRRR and very heavy rainfall. Storms moving over areas that have been hit earlier could lead to some localized flooding. Added patchy fog w/the sse flow expected overnight and moist blyr. The cold front continues to slide across the area on Wednesday w/more action setting up for the day. There looks like there could be a reprieve in rainfall through mid morning. Another round of shower activity expected later by the afternoon. Steep lapse rates around 6.5 c/km and CAPE of 400-700 joules will allow for the threat for tstm. This activity will be fueled by the upper level trough swinging across the region. Once again, the risk for some hail and gusty winds is there but at this point, confidence is low and decided to leave out enhanced wording for now. Daytime temps will be somewhat similar to today w/upper 60s to lower 70s. As pointed out by the midnight crew, well below normal for late June. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/.... The upper trof will exit through the Canadian Maritime provinces early Wednesday evening followed by partly to mostly cloudy skies. Lows will drop back to the low 50s north and mid to upper 50s downeast. The next in a series of upper impulses will cross the region Thursday with a more showers and chance for thunderstorms mainly across the north. Unsettled weather continues Thursday night and as a warm front lifts north of the region. Expect mainly cloudy skies with the chance for showers and thunderstorms. Friday will continue unsettled with more showers and thunderstorms expected as a cold front crosses the region from the northwest. High temperatures both Thursday and Friday are expected to be near normal in the low to mid 70s, except cooler along the coast. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... The cold front will stall out across central portions of the region Friday night and then begin to move back north as a warm front Saturday and Saturday night. This will continue the unsettled weather pattern with the chance for showers and thunderstorms. Showers and thunderstorm chances continue on Sunday as a cold front moves across the region. It finally looks like a drier weather pattern may finally be in the offing next week as a large ridge of high pressure builds toward the region. High temperatures will be close to normal through the period. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... NEAR TERM: VFR conditions w/brief periods of MVFR and even IFR for tstms. Conditions across the region could hit MVFR and IFR later tonight w/lower cigs and vsby due to some fog. Improvement to MVFR and even VFR early Wednesday and then a drop back to MVFR and perhaps IFR by afternoon w/the showers and possible tstms. SHORT TERM: The main story with regard to aviation weather will be the potential for showers and thunderstorms Friday right through Sunday. Overall most of the time will remain VFR outside of possible MVFR or even lower conditions in any times of showers and thunderstorms. && .MARINE... NEAR TERM: No headlines anticipated through the period. Some elevated convection expected overnight w/some fog to limit vsbys at times. Winds expected to remain around 10 kts w/seas around 3 ft. SHORT TERM: A small craft advisory may be needed mainly for seas Friday into the upcoming weekend. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Hewitt Short Term...Duda Long Term...Duda Aviation...Hewitt/Duda Marine...Hewitt/Duda
Hazardous Weather Outlook...UPDATED National Weather Service Caribou ME 435 PM EDT Tue Jun 27 2017 MEZ001>006-010-011-031-032-282045- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Piscataquis- Northern Washington- 435 PM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for East Central Maine...Eastern Maine...Far Northern Maine...North Central Maine...Northern Maine and West Central Maine. .DAY ONE...Tonight. ...Thunderstorms with hail and damaging winds expected into the evening... Thunderstorms will continue into the evening. Some of the storms could become severe with hail and damaging winds. Some storms could have rotation with them. Torrential rainfall is also expected with the storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-282045- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 435 PM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ015>017-029-030-282045- Southern Penobscot-Interior Hancock-Central Washington- Coastal Hancock-Coastal Washington- 435 PM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for Coastal DownEast Maine and Interior DownEast Maine. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Hewitt
Special Weather Statement National Weather Service Caribou ME 342 PM EDT Tue Jun 27 2017 MEZ001>006-010-272145- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, and Blanchard 342 PM EDT Tue Jun 27 2017 ...Strong thunderstorms are expected this afternoon and evening... Scattered strong thunderstorms are expected across northern Maine this afternoon and evening. Strong thunderstorms can become severe, producing large hail, damaging winds, deadly lightning, and very heavy rainfall. Continue to monitor the National Weather Service or your local media outlet for updates on this developing weather situation. CB
The Caribou radar (KCBW), 73 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
1 hail. Local standard time, as filed.
Gusty winds also toppled a tree at Mantle Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708159.